MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 12/14/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using a velocity delivery microcatheter (velocity), a penumbra system red 72 reperfusion catheter (red72), a neuron max 6f 088 long sheath (neuron max), a neuron select catheter 5f (5f select), and a guidewire.During the procedure, the physician advanced the red72 over the velocity and guidewire through the sheath to the target location.Next, the velocity was retracted and upon removal, the mid-shaft of the velocity was noticed to be fractured.The velocity was removed in its entirety and was not used for the remainder of the procedure.The physician then performed a cranial angiography and noticed the clot migrated from the m1 segment to the right m2 segment.After the angiography was performed, a new velocity along with the red72 and guidewire were advanced to the m2 segment.The velocity and guidewire were then removed and the red72 was used to aspirate to complete the first pass.A cervical angiography revealed dissection of the cervical segment of the ica.Next, a guidewire was advanced across the cervical dissection and into the vessel.The patient was then given aspirin and brilinta.After twenty minutes, a carotid wall stent was navigated to the cervical dissection and the stent was deployed.After deploying the stent, an angio seal percutaneous device was used to close the dissection.It was reported there was no hematoma or hemorrhage after closing the arteriotomy site.The clot migration from m1 segment to m2 segment and the cervical dissection of the ica are unrelated to any penumbra devices used in the procedure.On 04-apr-2023, it was reported that the cec chair adjudicated cervical dissection of the ica to be an adverse event with a possible relationship to the penumbra system, and a probable relationship to the index procedure.
 
Additional Manufacturer Narrative
Vessel dissection is included as possible complications in the instructions for use (ifu) for the penumbra system.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.The product was not returned for evaluation.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2023-00136.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by the penumbra clinical team on (b)(6) 2023: 1.Section b.Box 5.Describe event or problem.Please note that the following section was inadvertently missed on the initial mfr report and is being updated on this follow-up #01 mfr report:3005168196-2023-00209.This report is associated with mfr report number: 1.3005168196-2023-00136.2.3005168196-2023-00289.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using a velocity delivery microcatheter (velocity), a penumbra system red 72 reperfusion catheter (red72), a neuron max 6f 088 long sheath (neuron max), a neuron select catheter 5f (5f select), a non-penumbra sheath, a non-penumbra wall stent, and guidewires.During the procedure, the physician advanced the red72 over the velocity and guidewire through the sheath to the target location.Next, the velocity was retracted and upon removal, the mid-shaft of the velocity was noticed to be fractured.The velocity was removed in its entirety and was not used for the remainder of the procedure.The physician then performed a cranial angiography and noticed the clot migrated from the m1 segment to the right m2 segment.After the angiography was performed, a new velocity along with the red72 and guidewire were advanced to the m2 segment.The velocity and guidewire were then removed and the red72 was used to aspirate to complete the first pass.A cervical angiography revealed dissection of the cervical segment of the ica.Next, a guidewire was advanced across the cervical dissection and into the vessel.The patient was then given aspirin and brilinta.After twenty minutes, a carotid wall stent was navigated to the cervical dissection and the stent was deployed.After deploying the stent, an angio seal percutaneous device was used to close the dissection.It was reported there was no hematoma or hemorrhage after closing the arteriotomy site.The clot migration from m1 segment to m2 segment and the cervical dissection of the ica are unrelated to any penumbra devices used in the procedure.On (b)(6)2023, it was reported that the cec chair adjudicated cervical dissection of the ica to be an adverse event with a possible relationship to the penumbra system, and a probable relationship to the index procedure.On (b)(6)-2023, it was reported that the cec chair adjudicated cervical dissection of the ica to be an adverse event with a possible relationship to the penumbra system, the neuron max, and a probable relationship to the index procedure.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16839289
Report Number3005168196-2023-00209
Device Sequence Number6823895
Product Code NRY
UDI-Device Identifier00815948023932
UDI-Public815948023932
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/19/2024
Device Catalogue NumberRED72KIT
Device Lot NumberF110151
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2023
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date04/28/2023
Supplement Report FDA Received Date06/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient SexMale
Date Report Sent to FDA01/01/2005